Take Care with NSAIDs

Straight from the stomach: use caution with NSAIDs such as Bute and Banamine.

Horsemen have come to rely on nonsteroidal anti-inflammatory drugs (NSAIDs) to treat a host of injuries–heat and swelling, aches and pains.

Most horses respond well to these drugs and suffer from little or no side effects. But in some cases, NSAIDs such as phenylbutazone (“bute”) and flunixin meglamin (Banamine(r)) can cause bowel-wall inflammation or stomach ulcers. High doses given over extended periods or as preventatives in uninjured horses are the usual reasons NSAIDs do harm.

If you’ve been treating a horse long-term with NSAIDs due to chronic joint pain, for instance, consult with your veterinarian about other possible treatments that may lessen the potential for medication-trigger colics.

This article first appeared in EQUUS magazine.

CATEGORIES

TAGS

SHARE THIS STORY

Related Posts

COVER EQ_EXTRA-VOL88
Do right by your retired horse
COVER EQ_EXTRA-VOL87
Tame your horse’s anxiety
COVER EQ_EXTRA-VOL86 Winter Care_fnl_Page_1
Get ready for winter!
COVER EQUUS Key 14 Equestrian Vacations_fnl_Page_1
Equestrian vacations

NEWSLETTER

"*" indicates required fields

Name*
Country*

Additional Offers

Additional Offers
This field is for validation purposes and should be left unchanged.